Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 29, NWS Gray, ME

August 16, 2003Merrimack County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Aug 16, 2003, 4:32 PM EDT for Merrimack County, New Hampshire. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 4:32 PM EDT (20:32 UTC)
Expired
Aug 16, 2003, 5:30 PM EDT
In force
58 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Merrimack County, NH

The radar

The Portland,ME radar (KGYX), 132 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 162032 CCA
SVRGYX
NHC013-162100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
431 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERRIMACK COUNTY IN CENTRAL NEW HAMPSHIRE
  THIS INCLUDES THE CITIES OF...LACONIA...HENNIKER...FRANKLIN...
  CONCORD

* UNTIL 530 PM EDT

* AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF FRANKLIN TO
  BRADFORD...OR FROM 5 MILES WEST OF FRANKLIN TO 8 MILES SOUTH OF NEW
  LONDON...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OVER FRANKLIN AT 440 PM EDT
  OVER HENNIKER...WARNER AT 450 PM EDT
  2 MILES NORTHWEST OF CANTERBURY...7 MILES NORTH OF HOPKINTON...8
  MILES NORTHWEST OF LOUDON AT 500 PM EDT

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
SATURDAY AFTERNOON FOR SOUTHWESTERN MAINE.

LAT...LON 4356 7188 4322 7201 4304 7146 4330 7128


$$

CORRECTED EXPIRATION TIME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:35 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 16, 1:35 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
135 PM EDT SAT AUG 16 2003

...PUBLIC ZONE FORECASTS...
COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION AND OFF THE COAST
TONIGHT.  AHEAD OF THE FRONT WILL INCLUDE A FORECAST PERIOD THROUGH
THIS AFTERNOON TO COVER THE STRONG /POSSIBLY SEVERE/ CONVECTION AND
SEVERE THUNDERSTORM WATCH NOW IN EFFECT.

THERE COULD BE A LEFTOVER SHOWER EARLY TONIGHT...OTHERWISE QUITE A
BIT OF LEFTOVER CLOUDS OVERNIGHT.  WITH LIGHT NORTHERLY WINDS AND
SOME DRYING OVERNIGHT DONT EXPECT ENOUGH FOG TO PUT INTO THE ZONES.
ANY SIGNIFICANT CLEARING LATER TONIGHT WOULD CHANGE THAT AND ALLOW
SOME GROUND FOG TO FORM.

ON SUNDAY...GFS MODEL NOW AGREEING BETTER WITH NGM/ETA SOLUTIONS.
WILL KEEP A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS DUE TO
LEFTOVER MOISTURE AND INSTABILITY...UPPER LEVEL TROUGH AND SOME
SUNSINE.  GUIDANCE HINTING AT THIS POTENTIAL VIA PROBABILITY OF
PRECIPITATION AND THUNDERSTORM PROBABILITY VALUES IN FWC/ETC..

HIGH AND LOW TEMPERATURES AND POPS CLOSE TO THE MAV/MET/FWC
NUMBERS.  THE EXTENDED FORECAST BASED ON THE MRF AND MEX GUIDANCE.

...COASTAL WATERS FORECAST...
NEAR SMALL CRAFT ADVISORY WINDS AND SEAS THROUGH EARLY TONIGHT.
OTHERWISE WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA THROUGH THURSDAY.  SUNDAY NIGHT...WILL GO A BIT ABOVE
GUIDANCE ON WINDS AND WAVES BEHIND THE DEPARTING SURFACE LOW AND
FRONT.

FCSTID =    2

.GYX...
ME...SVR TSTM WTCH NMBR 861 TIL 5 PM.
NH...NONE.

SJC
Hazardous weather outlook, Aug 16, 11:08 AM EDT, 5 hours 24 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-161700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1108 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND
NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 500 PM EDT FOR THE
FOLLOWING COUNTIES IN WESTERN MAINE...

ANDROSCOGGIN...CUMBERLAND...SOUTHERN FRANKLIN...KENNEBEC...KNOX...
LINCOLN...SOUTHERN OXFORD...SAGADAHOC...SOUTHERN SOMERSET...WALDO
AND YORK.

IN ADDITION...THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE
COASTAL WATERS OF WESTERN MAINE.

ACROSS CENTRAL AND SOUTHEAST NEW HAMPSHIRE...THUNDERSTORMS MAY
PRODUCE FREQUENT LIGHTNING...HEAVY RAIN...GUSTY WINDS AND HAIL THIS
AFTERNOON...MAINLY DURING THE MID TO LATE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY BE NEEDED...ESPECIALLY IF SEVERE
THUNDERSTORMS WARNINGS ARE ISSUED.

In the hours before

Special weather statement, Aug 16, 11:25 AM EDT, 5 hours 7 minutes before
MEZ012>014-018>028-NHZ003>010-013-014-162200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1125 AM EDT SAT AUG 16 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR WESTERN MAINE AND
THE ADJACENT COASTAL WATERS UNTIL 500 PM EDT...

THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES IN WESTERN MAINE...

ANDROSCOGGIN...CUMBERLAND...SOUTHERN FRANKLIN...KENNEBEC...KNOX...
LINCOLN...SOUTHERN OXFORD...SAGADAHOC...SOUTHERN SOMERSET...WALDO
AND YORK.

THE SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE ADJACENT
COASTAL WATERS.

SCATTERED THUNDERSTORMS COULD PRODUCE DAMAGING WINDS...LARGE HAIL...
FREQUENT LIGHTNING AND HEAVY RAIN ACROSS THE WATCH AREA.  THE BEST
CHANCE FOR SEVERE THUNDERSTORMS WILL BE THROUGH 500 PM.

IN ADDITION...SCATTERED THUNDERSTORMS COULD PRODUCE FREQUENT
LIGHTNING...HEAVY RAIN...GUSTY WINDS AND HAIL ACROSS CENTRAL AND
SOUTHEAST NEW HAMPSHIRE.  THE BEST CHANCE FOR STRONG THUNDERSTORMS
WILL BE DURING THE MID TO LATE AFTERNOON.

PEOPLE LIVING OR VACATIONING IN THESE AREAS SHOULD KEEP AN EYE ON
THE SKY AND BE PREPARED TO TAKE COVER IF THUNDERSTORMS MOVE INTO
THEIR AREA.  BOATERS SHOULD BE PREPARED TO HEAD TO SAFE HARBOR
BEFORE THUNDERSTORMS ARRIVE.

CONTINUE TO MONITOR NOAA WEATHER RADIO...OR YOUR LOCAL NEWS STATION
...FOR ADDITIONAL WEATHER INFORMATION OR POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/GYX

SJC/HAYES
Special weather statement, Aug 16, 1:34 PM EDT, 2 hours 58 minutes before
NHZ003-005-161930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
134 PM EDT SAT AUG 16 2003

...A STRONG THUNDERSTORM WILL AFFECT GRAFTON COUNTY IN CENTRAL NEW
HAMPSHIRE...

LOOK FOR A STRONG THUNDERSTORM TO ENTER GRAFTON COUNTY BETWEEN
HAVERHILL AND LYME AFTER 140 PM.  AS THE STORM MOVES EAST AND
AFFECTS PIERMONT...WARREN...WENTWORTH AND RUMNEY THROUGH 215 PM...
IT IS CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...PEA TO MARBLE
SIZED HAIL...VERY HEAVY RAINS AND FREQUENT LIGHTNING.

IF YOU ARE IN GRAFTON COUNTY...BE ON THE ALERT FOR THREATENING
WEATHER AND BE PREPARED TO MOVE TO SHELTER AS THIS STORM APPROACHES.

HAYES
Special weather statement, Aug 16, 3:30 PM EDT, 1 hour 2 minutes before
MEZ018>021-023>025-NHZ010-162130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
330 PM EDT SAT AUG 16 2003

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHEAST
NEW HAMPSHIRE AND SOUTHWEST MAINE THROUGH 445 PM...

AT 330 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING LINE OF STRONG THUNDERSTORMS STRETCHING FROM NEAR
LIVERMORE FALLS IN ANDROSCOGGIN COUNTY SOUTHWEST TO NEAR WOLFEBORO
IN CARROLL COUNTY NEW HAMPSHIRE.

AS THESE STORMS MOVE ACROSS SOUTHWEST MAINE...THEY WILL PRODUCE WIND
GUSTS TO 50 MPH...PEA TO MARBLE SIZED AND FREQUENT LIGHTNING.  IN
ADDITION...UP TO THREE-QUARTERS OF AN INCH OF RAIN IN LESS THAN 30
MINUTES COULD RESULT IN STREET FLOODING AND FLOODING OF POOR
DRAINAGE.

IF YOU ARE IN SOUTHWEST MAINE...BE ON THE ALERT FOR THREATENING
WEATHER AND SEEK SHELTER AS THUNDERSTORMS APPROACH.

HAYES
Special weather statement, Aug 16, 4:06 PM EDT, 26 minutes before
NHZ007>009-162200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
406 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS ARE MOVING ACROSS SOUTHERN NEW HAMPSHIRE...

AT 405 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOP LINE OF STRONG THUNDERSTORMS STRETCHING FROM NEAR GILMANTON
IN BELKNAP COUNTY SOUTHWEST TO NEAR CHARLESTOWN IN SULLIVAN COUNTY.
AS THESE STORMS MOVE ACROSS THE AREA...THEY WILL PRODUCE WIND GUSTS
TO NEAR 50 MPH...PEA TO MARBLE SIZED HAIL AND FREQUENT LIGHTNING.

IN ADDITION...UP TO THREE-QUARTERS OF AN INCH OF RAIN IN LESS THAN
30 MINUTES.  THIS COULD RESULT IN STREET FLOODING AND POOR DRAINAGE
FLOODING.  IF YOU ARE IN SOUTHERN NEW HAMPSHIRE...BE ON THE ALERT
FOR THREATENING WEATHER AND SEEK SHELTER AS THUNDERSTORMS ARRIVE.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:00 PM EDTSevere Thunderstorm WarningGYXStrafford60 min
Aug 16, 4:30 PM EDTSevere Thunderstorm WarningGYXMerrimack30 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.